JerryG
  • 5 replies
  • 493 views
  • 5 followings
JerryG, June 9,  2018  10:14am EST

New Here

Had my first ablation 6/5 and after leaving the hospital two days later I went back in to afib. EP wants me to take amiodarone for 3 months. I have read about the drug and all the side effects and have decided not to take it. Has anyone else had experience with this drug? Thanks for the insight.  Jerry

 

 

 

5 Replies
  • Jeanamo815
    Jeanamo815, June 9,  2018  1:15pm EST

    Jerry...welcome to this forum.  Amiodarone, while it can control a-fib, is a toxic drug that can affect other organs in the body including the lungs, kidneys, liver, and thyroid.  Sometimes a person can take it for a short period of time with no bad side effects, while others may experience side effects after a short time.  This medicine should be avoided if there are other alternative medicines that are less toxic.  Express your concerns to your EP and ask him/her if there is another medicine that you can try instead.  Two options that I know of are Sotalol and Multaq....but this will depend on your doctor's evaluation of your particular case.  There may be other options as well.  Since your ablation is recent, you can expect episodes of a-fib for the approximate 3 month period in which it takes the heart to heal.  I hope you will be able to find a suitable drug for your needs without taking amiodarone and that your ablation will prove to be successful.

    Wishing you the best,

    Jean

    (My A-fib Experience Community Leader)

  • JerryG
    JerryG, June 9,  2018  3:37pm EST

    Thank you for your response Jean. I am going to talk with the doctor this week because I don't feel comfortable taking this medication. I appreciate your advice and guidance. Looking forward to learning more from this site. Jerry

  • BJB
    BJB, June 22,  2018  9:19pm EST

    Jerry, I had a similar experience last year after my first catheter ablation. I came home on Friday and had a 20-hour Afib Friday night through Saturday and a second 20-hour Saturday night through Sunday. I was continuing taking Propafenone, which I had taken for several years. My EP put me on amiodarone immediately for three months and I had serious questions about it! I had intermittent Afib through my blanking period, but at the end of that period my EP allowed me to go off amiodarone and use "pill-in-a-pocket" with Propafenone. I continued with Afib about once a month and elected to have a second ablation last week. So far, I have not had Afib. My EP did not put me on amiodarone this time; I am continuing with Propafenone, which I have taken for about ten years.

    I was very concerned about amiodarone and was relieved when my EP took me off it at the end of the blanking period. I did NOT have side effects, though.

  • Jeanette9882
    Jeanette9882, June 23,  2018  7:58am EST

    Hi, Jerry. I have had paroxysmal afib since 2007 and took amiodarone for 10 years. My first side effects were mild hair loss and dry mouth/coughing. Later less common side effects began appearing including difficulty sleeping (not sleep apnea) and sun sensitivity (bad when you live in the tropics half the year!). The last year I took it I had a noticiably low heart rate (~50 bpm) and very little energy, weird muscle fasciculations, increased bruising, temporary skin and neck redness, odd nerve pain, and deposits on my eyes. I was taken off amiodarone in July of 2017 and began Tikosyn in August of 2017 (during 3 day hospital dosing). I was also taken off a beta blocker and given a calcium channel blocker. My heart rate increased (took awhile to adjust to that!) and I had more energy. The other symptoms all went away, too. Unfortunatly, the Tikosyn didn't control my afib as well as the amiodarone had. I had a cryo ablation in Jan. 2018 and did very well for about 3 months, then my afib returned along with a lot of fluttering. I am currently wearing a wireless heart monitor (3 weeks into it) trying to discern what is going on and what the next step should be. Even though the Tikosyn isn't controlling the afib as well, I am very happy to be off the amiodarone. I am also taking Eliquis. The Tikosyn and Eliquis are expensive drugs and I would like to be able to quit them....someday....I hope!

  • retiredlcsw
    retiredlcsw, June 30,  2018  5:55pm EST

    I too am on amiodorone.  I had a successful ablation done in April 2017 and had been afib free for 14 months (monitored by my EP with a loop recorder implant).  Then 1 week ago I had an episode and chose to go to the ER since the amiodorone that I was taking for the ablation was stopped last September (after taking for 5 months) as was the blood thinner Pradaxa that I had been taking for a year.  I wanted to be checked and to see if I needed to resume a blood thinner since my CHADS score is 2 and I was worried about the stroke risk.

    When I have episodes I am very aware of them- heart feels like there is a fish flopping around in my chest and  an accelerated heart rate- but luckily no dizziness, chest pain, shortness of breath or discomfort.  The ER MD contacted my EP and I am back now on Pradaxa and amiodorone- this time a much larger dose of amiodorone (200 mg. 2x daily).  I worry about the side effects of this drug, but I am hoping that I will be on it short term as I most likely will  have a second ablation.  Seeing the EP on 7/9 for f/u.  Luckily I had no side effects previously from the amiodorone, so I am hoping and praying that I won't this time.  In addition to the Pradaxa and amiodorone, I am on Diltiazem.  Luckily, I have no fatigue, shortnes of breath or other symptoms and I am able to exercise daily and keep up my usual routine.

    Anyone else experience the return of paroxsymal afib after a "successful" ablation of over a year's duration?  Does the second one help?  And how many of these can you have?

dark overlay when lightbox active
dark overlay when lightbox active
dark overlay when lightbox active
dark overlay when lightbox active
Back to top